Alert archive / Kentucky / Wind Advisories in 2019

Wind Advisory 1, NWS Jackson, KY

January 8, 201913 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Jan 8, 2019, 10:08 AM EST for 13 counties in Kentucky. It took effect at Jan 8, 2019, 11:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 10:08 AM EST (15:08 UTC)
In effect from
Jan 8, 2019, 11:00 AM EST
Expired
Jan 8, 2019, 8:00 PM EST
In force
9 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Lee County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS73 KJKL 081508
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1008 AM EST Tue Jan 8 2019

...Gusty West Winds Expected Today...

.A strong cold front will push through the region today producing
gusty west winds up to around 40 mph through this afternoon and 
into the evening.

KYZ044-050>052-058>060-104-106-108-111-090100-
/O.NEW.KJKL.WI.Y.0001.190108T1600Z-190109T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Wolfe-Lee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, 
Campton, and Beattyville
1008 AM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 8 PM EST this evening. 

* Gusty west winds around 40 mph will develop this afternoon and 
  persist into the evening. 

* Wind gusts of this magnitude can cause tree damage. Loose 
  outdoor objects can also be blown around. High profile vehicles 
  on south to north oriented roads may have difficulty driving due
  to the winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KYZ079-080-083>085-090100-
/O.NEW.KJKL.LW.Y.0001.190108T1600Z-190109T0100Z/
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Burnside, Somerset, London, Monticello, 
Stearns, Whitley City, Corbin, and Williamsburg
1008 AM EST Tue Jan 8 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

The National Weather Service in Jackson has issued a Lake Wind
Advisory, which is in effect until 8 PM EST this evening. 

* Gusty west winds up to and around 35 mph will develop this
  afternoon and persist into the evening. 

* Wind gusts this strong will cause rough chop on area lakes. 
  Small boats will be especially prone to capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

Shallenberger
3 follow-up statements
474 
WWUS73 KJKL 082050
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
350 PM EST Tue Jan 8 2019

...Gusty West Winds Expected Through This Evening...

.A strong cold front will push through the region this evening 
producing gusty west winds up to around 40 mph through this 
evening.

KYZ044-050>052-058>060-104-106-108-111-090100-
/O.CON.KJKL.WI.Y.0001.000000T0000Z-190109T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Wolfe-Lee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, 
Campton, and Beattyville
350 PM EST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* Gusty west winds around 40 mph will persist into the evening.
 
* Wind gusts of this magnitude can cause tree damage. Loose 
  outdoor objects can also be blown around. High profile 
  vehicles on south to north oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KYZ079-080-083>085-090100-
/O.CON.KJKL.LW.Y.0001.000000T0000Z-190109T0100Z/
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Burnside, Somerset, London, Monticello, 
Stearns, Whitley City, Corbin, and Williamsburg
350 PM EST Tue Jan 8 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...

* Gusty west winds up to and around 35 mph will persist into the 
  evening. 

* Wind gusts this strong will cause rough chop on area lakes. 
  Small boats will be especially prone to capsizing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

SHALLENBERGER
930 
WWUS73 KJKL 082140
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
440 PM EST Tue Jan 8 2019

...Gusty West Winds Expected Through This Evening...

.A strong cold front will push through the region this evening
producing gusty west winds up to around 40 mph through this
evening.

KYZ068-069-090100-
/O.EXA.KJKL.WI.Y.0001.000000T0000Z-190109T0100Z/
Rockcastle-Jackson-
Including the cities of Brodhead, Mount Vernon, McKee, 
and Annville
440 PM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 8 PM EST this evening. 

* Gusty west winds around 40 mph will persist into the evening.

* Wind gusts of this magnitude can cause tree damage. Loose 
  outdoor objects can also be blown around. High profile 
  vehicles on south to north oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KYZ044-050>052-058>060-104-106-108-111-090100-
/O.CON.KJKL.WI.Y.0001.000000T0000Z-190109T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Wolfe-Lee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, 
Campton, and Beattyville
440 PM EST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* Gusty west winds around 40 mph will persist into the evening.

* Wind gusts of this magnitude can cause tree damage. Loose 
  outdoor objects can also be blown around. High profile 
  vehicles on south to north oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KYZ079-080-083>085-090100-
/O.CON.KJKL.LW.Y.0001.000000T0000Z-190109T0100Z/
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Burnside, Somerset, London, Monticello, 
Stearns, Whitley City, Corbin, and Williamsburg
440 PM EST Tue Jan 8 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...

* Gusty west winds up to and around 35 mph will persist into the 
  evening. 

* Wind gusts this strong will cause rough chop on area lakes. 
  Small boats will be especially prone to capsizing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

Shallenberger/Geogerian/HC
431 
WWUS73 KJKL 090104
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
804 PM EST Tue Jan 8 2019

KYZ044-050>052-058>060-068-069-104-106-108-111-090215-
/O.EXP.KJKL.WI.Y.0001.000000T0000Z-190109T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Wolfe-Lee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Sandy Hook, West Liberty, Campton, and Beattyville
804 PM EST Tue Jan 8 2019

...WIND ADVISORY HAS EXPIRED...

The strongest winds have diminished across the area. Therefore,
the wind advisory was allowed to expire. 

$$

KYZ079-080-083>085-090215-
/O.EXP.KJKL.LW.Y.0001.000000T0000Z-190109T0100Z/
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Burnside, Somerset, London, Monticello, 
Stearns, Whitley City, Corbin, and Williamsburg
804 PM EST Tue Jan 8 2019

...LAKE WIND ADVISORY HAS EXPIRED...

The strongest winds have diminished across the area. Therefore,
the lake wind advisory was allowed to expire. 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 8, 7:46 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 8, 7:46 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
746 AM EST Tue Jan 8 2019

.UPDATE...
Issued at 746 AM EST TUE JAN 8 2019

Forecast is largely on track. A few showers were at the northwest
edge of the forecast area, and others may materialize this
morning. Updates only consist of blending early morning conditions
into the forecast.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 443 AM EST TUE JAN 8 2019

Early this morning a cold front was located over the mid
Mississippi Valley. Low level warm air advection ahead of the
front was leading to a shallow layer of instability and some
isolated showers or sprinkles. The front will progress through the
JKL forecast area during the afternoon and early evening, and a
20% POP has been carried ahead of it. The front is propelled by a
large, deep parent low well to the north, with a substantial
pressure gradient. VAD wind profiles show 30 kts just off the
surface at KJKL and 40 kts at KLVX. With cloud cover overnight,
this has been enough to keep the surface air mixed, with very mild
temperatures resulting. As deeper mixing occurs during the day,
surface winds will pick up and become gustier. At this point, it
looks like winds will probably top out below advisory criteria in
eastern KY, but it will need to be watched. Temperatures will
climb a little today, but will struggle due to clouds and
steepening low level lapse rates in the afternoon.

The change in air mass will really be felt tonight, as cold air
advection is maximized this evening. Low level lapse rate will
remain steep, and winds are likely to keep stirring overnight.

On Wednesday, saturated air at the top of the mixed layer is
expected to reach -10C and colder over most of the forecast area.
The moist layer will not be very deep, but may result in some
flurries. Under continuing cold air advection, temperatures will
struggle to rise very much.

.LONG TERM...(Wednesday through Monday)
Issued at 443 AM EST TUE JAN 8 2019

The extended period will begin as a upper level northern stream
trough progresses over the northeast CONUS. Upper level ridging will
then begin to build in over the central Plains and the Ohio Valley.
At the same time, surface high pressure will move in to the Ohio
Valley from the ARKLATEX region through Friday. This will bring dry
conditions for Thursday through the end of the work week. However,
winds will generally be from the northwest until Friday morning.
This cold air advection regime will usher in much colder
temperatures than we've seen recently, with lows Thursday and Friday
mornings in the upper teens to low 20s. These temperatures will be
the coldest of the long term period.

By Saturday morning, a dynamic upper level pattern will dominate the
Ohio Valley. A weakening surface low pressure system will also make
its way across the Plains into the Ohio Valley. Chances for
precipitation will increase Saturday morning and persist through
early Monday. During this time, the precipitation will transition as
temperatures rise and fall during the day and night. Rain will
dominate during the daytime with temperatures well above freezing,
but then a rain/snow mix or all snow will be the story during the
nighttime and early morning hours. The GFS looks to be a bit faster
than the ECMWF with the onset of the precipitation Saturday morning.
The GFS has also been trending more aggressive with QPF as compared
to the ECMWF. Therefore, made adjustments to slow the onset of PoPs
slightly into eastern Kentucky Saturday morning. Also lowered PoPs
given by the Blend to account for model disagreement. Uncertainty
still remains high in terms of timing and precipitation amounts, but
this system will continue to be monitored with future model runs. By
Monday afternoon, surface high pressure will once again dominate the
region and bring clear, dry conditions to end the extended period.

High temperatures will begin in the low 30s but gradually increase
to be around 40 degrees by Monday. Lows will begin in the upper
teens to low 20s then generally increase to be around the seasonal
norm or just above through Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 746 AM EST TUE JAN 8 2019

A patchwork of clouds and numerous holes was over the area early
this morning. MVFR ceilings were showing up in some locations, and
should become more prevalent during the morning. A return to
mainly VFR conditions is forecast to occur from NW to SE this
afternoon, and then last through tonight.

Winds will pick up from the west during the day (especially the
afternoon), with general gusts of 25-30 kts expected by late in
the day and lasting into the evening. A few higher gusts will be
possible.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...HAL
LONG TERM...CGAL
AVIATION...HAL
Hazardous weather outlook, Jan 8, 4:57 AM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
457 AM EST Tue Jan 8 2019

KYZ052-058>060-068-069-079-080-083>088-104-106>120-091300-
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
457 AM EST Tue Jan 8 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is possible Saturday through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050-051-091300-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
457 AM EST Tue Jan 8 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Wind gusts up to 35 mph are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is possible Saturday through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/CGAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:08 AM ESTLake Wind AdvisoryJKLLaurel, McCreary, Pulaski, Wayne, Whitley10 hr

Nearby

Wind Advisories in Kentucky, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.